MDS is a bone marrow failure disorder
MDS is a blood cancer
Learn More >

Welcome to the MDS Patient Message Board Post New Thread

Welcome to the MDS Patient Message Board. We hope that you will find this to be a very valuable resource in your journey. We have recently revised the format of our forum to be much more user friendly and pleasing on the eyes. Let us know if you have any problems, or if you have additional suggestions on how we might further improve our site.

To do Vidaza now or wait??

Home forums Patient Message Board To do Vidaza now or wait??

Viewing 10 posts - 1 through 10 (of 10 total)
  • Author
    Posts
  • #15018
    chuckk333
    Member

    When back to Univ Mass (Dr. Raza) to see it I would be a cadidate for one of the studies, they did another BMB,cbc etc. The CBC was much like the ones recently, but the BMB showed additional chromosome abnormality. Due to the complex cytogenetic results, she recommended I start Vidaza or Dacogen, followed up after improvement from these with the more innocuous therapy with the natural substances. If I decided not to do that she recommended two of the studies that she has underway (TLK 199 Telentra or Sutent).
    Since I currently have no symptoms that I feel, should I wait until symptoms develop or should I take a proactive approach now and have the side effects that accompany these?

    I have read that the Vidaza creates fatigue and more. What all symptoms have you who are doing or have done the Vidaza treatment experienced?

    My counts are now WBC=1.6,RBC=3.96,HGB=14.8,PLTS=64, NEUTROPHIL=288

    BMB; Celularity 50%,Bone marrow blasts 2%

    Cytogenics:Del 20,Monosomy 7, Trisomy 8 (a new result)

    #15019
    Russ
    Member

    The biggest problems I had with Vidaza were constipation and a sore belly from the 2 shots
    each day for 7 days…If your own hematologist agrees with Dr. Raza, then I would go for it.

    #15020
    eve
    Member

    hi chuck

    my dad has had many problems since he is on the vidaza, but we don’t know if the vidaza caused the problems, the mds caused the problems or at his age he just developed these problems

    that is the main problem – we don’t know

    good luck
    eve

    #15021
    Terri
    Member

    Majority of Bobs problems the doctors always say it is the underlying disease. Once he gets some of these probs cleared up doctor plans on starting the vidaza again. Currently on a radiation treatment to reduce the spleen in hopes of helping the plt counts and bleeding episodes.

    #15022
    LorettaV
    Member

    Chuck, I have been on Vidaza for over a yr. now. However, I was more symptomatic when I began than you seem to be. My hemoglobin was low (6.3 – 8) and I was needing transfusions every 3 wks. Your blasts are also lower than mine (which were 10-15%.) The Vidaza helped me become transfusion independent, and brought all my counts up to normal, plus I’ve had a decrease in my blasts (from 10-15% to 3%.) As far as the side effects of Vidaza, I just have tenderness at shot sites, and fatigue during the 7 days of shots. The fatigue is not as bad as it was when I needed transfusions, though. Nausea is controlled by Kytril or Zofran.
    There are so many different types of MDS, and the drugs we use effect us differently, even if we have the same type of MDS. You don’t want to let it progress into something worse, but I understand your hesitation in not starting drugs if you are not symptomatic yet.

    #15023
    maueenh
    Participant

    Chuck,

    My father has been on Vidaza since mid June and has been responding well. He controls the nausea and constipation with meds and otherwise feels well.

    Maureen

    #15024
    peggyp26
    Member

    Hi

    I start my 4th cycle of Vidaza on Oct. 5. I have had wonderful results since first round. Before Vidaza I needed platelets every three days and blood at least once a week. My platelets have been as low as 1 prior to treatment. As of my last CBC my platelets were 219, WBC 8.5, RBC 3.71, HGBN 12.1, HCT 36.5. I have been told I have MDS/CMML probably as a result of Fludarabine treatment years ago. I feel a little tender at injection sites and a little weak for a week or so afterwards. Well worth the minor issues for these results.
    Hope this info helps you.
    Good luck
    peggy

    #15025
    Terri
    Member

    Peggy where are you in Florida. Vidaza seemed to help Bob a lot, currently not on it as he is doing the radiation on the spleen but It did get his blast down.

    #15026
    peggyp26
    Member

    Hi Terri
    I live in Kissimmee and have been going to Celebration Hospital. My story is very common. I moved here and ended up without health insurance. I finally found help after being admitted to the hospital by the E.R. I was referred to Moffett hospital and the Drs. jointly decided I should use the Vidaza because I may be a candidate for a BMT. Thank God for my caring Dr who helped me in every way he could before I had the means to pay.
    I am now on disability and a share of cost Medicaid program.
    peggy

    #15027
    Neil
    Member

    Hi Chuck,
    Would get more info on the implications of the cytogenetics report. What do they feel about the monosomy 7 and trisomy 8?
    If the Del 20 is a deletion of the long arm of one chromosome 20 it might explain the low platelet count. Many of those with a 20q – have a pretty good prognosis. Question surrounds the monosomy and trisomy situations and what they mean for the future. If the docs can provide a valid prognosis.
    When I was initially DX, I wanted to try every drug out there to beat this thing. Like you I did not have any symptoms!!!! That turned out to be the critical factor!!!
    My doc posed a question. If you do not have any symptoms and feel reasonably good, do you really want me to give you a drug that will make you feel rotten and might trigger symptoms that will complicate the future and possibily start a decline in counts that we may not be able to stop?
    The answer was obvious. As long as I can feel well, aside from the bone pain/ache (and how much of that would I have even if I did not have MDS) I will not go for any drug options. If my counts begin to decline we have another situation to evaluate and decide on how we will deal with it.
    I tried Amifostine. Pentoxifilline and Ciproflaxin for 90 days several years ago. Fortunately Amifostine is a pretty benign drug. No reaction to it at all. Absolutely NONE. No improvement in my counts nor in the counts of the other 5 people who tried it at the same time. Since then the MDS docs have concluded it is not a viable option for MDS patients.
    My best results have been with Procrit and Aranesp. Responded to Procrit for 32 months and am now responding to Aranesp—300mcg every 3 weeks. Keeps my HGB at 11.8 -11.9.
    WBC is in the 1.2 area, but no issues with infections. ANC is in the 1.2-1.6 range. No action planned till (if)it hits .5
    Platelets stay in the 10,000 range, but no symptoms. Very minor bleeding when I get careless. Nothing I can’t deal with.
    After over 9 years of this why would I try Vidaza, Revlimid or Dacogen?? They would drive my counts down at the beginning of the protocol. Could we count on getting them back up? Don’t know. Why would I want to deal with nausea, fever and the rest of the side effects?
    The time may come when my counts decline. If and when that occurs I will deal with the specifics. In the meantime I thank God for letting me get along as well as I have (although I have a few private words for him for letting this happen) for all these years.
    How close do we compare in the overall MDS picture? Hope you can gain some insight.
    Lean on your docs for their thoughts.

Viewing 10 posts - 1 through 10 (of 10 total)

Register for an account, or login to post to our message boards. Click here.

  • You must be logged in to reply to this topic.

Login

Login

Search Forums

Review answers to commonly asked questions or get answers to your questions from an MDS expert